Aa
Aa
A
A
A
Close
1196338 tn?1265163728

Euphoria- Fentanyl

Hello, I am new to this community, I suppose I should tell you a littlebit about myself first.. Well,  I am a CP patient who was in a MVA accident a couple of years ago, and have been taking opiates for my pain. I am a little shy to ask this  because I don't want to be judged as being an addict or something, but I always thought that you could tell that a narcotic was working based on that warm fuzzy feeling you get.. So when that wears off and I don't get that anymore with the medication I am taking, and I no longer get the same level of pain relief, I go and tell my Dr. that it isn't working, well to make a long story short, I have been thru many narcotics, and now I have been perscribed Fentanyl,  a low dose, but I don't feel that warm fuzzy feeling that I expect to get from taking a narcotic... Does that mean the medication isn't working? And the pain is not as bad,  So Iguess it is working, but I don't feel that euphoria.  Plus if anyone could give me some tips on how to try and keep the patch on, that would be appreciated, cause it keeps falling off half way, and I don't know what to do. Thank you in advance...




6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Whether any pain medication is working - narcotic or over the counter - should always be based on its effect on your pain level.  If you are experiencing relief from the pain, then the medication is working - you can't (and should never) rely upon a "warm fuzzy feeling" to determine if it is working for you.

One reason you may not feel this type of feeling with the fentanyl patch is because it is a transdermal transmission that allows for a small amount of the medication to be released and absorbed by your body over an extended period of time.  Therefore there should not have the highs and lows of pain control (and side effects such as the fuzzy feeling) that you may experience with oral medication.

As far as trying to keep the patch on, first make sure the area where you are going to apply it is clean and dry, but DO NOT use alcohol to clean the area before applying the patch.  The "flatter" the area is that you're applying the patch to, the better adhesion you'll get.  When I was using the patches, I applied them to my upper breast area - low enough so that it wasn't visible over the top of a shirt, but high enough so that it was not actually on the breast tissue.  I also used clear, surgical type tape around the edges of the patch.  The patches that I used were the reservoir type that had the medication in a gel in the center of the patch.  if you have that kind, never put the tape across the part of the patch that contains the gel because when you go to remove the patch, pulling on the tape could cause a tear in the reservoir, possibly causing too much medication to be released.  There is also another type of fentanyl patch that does not have this gel material, and I'm not sure what the recommendations/cautions are about using tape over those.  I've seen other users post that you can contact the manufacturer of the patch you are using and request a tape or cover for the patch, but I've not had to do that, so again, I can't tell you whether a) they do have those and b) if they do - whether they work or not.

I hope this personal experience with the patch has been of some help to you and I also hope that the patch continues to give you good pain control.
Helpful - 0
547368 tn?1440541785
Hello and Welcome to the Pain Management Forum.

That "warm fuzzy feeling" to my knowledge does not exist for CP patients. I admit the first few times I took  an opiate I experienced a bit of what you describe. As your body adjusts and the medications are "working" on your pain receptors that feeling quickly fades.

As said above you should not use that feeling as a yard stick to measure if the medication is effect. All I have to do is try to skip a dose and I know that my medication is working, It is the level of pain that indicates relief or not.

Be cautious. That warm fuzzy feeling should not be there if you have true CP.

Best of Luck to You,
Tuck
Helpful - 0
535089 tn?1400673519
Fentanyl to my knowledge doesn't produce the "warm fuzzy" feeling. It sure helps the pain though. Geminigirl had a great response to your question.

Also Tuck is correct in saying that us CP patients don't get that warm fuzzy feeling...at least I haven't for many years. Fentanyl just help the pain..

My best,
Mollyrae
Helpful - 0
Avatar universal
Low level euphoria is a common enough short-term side effect when starting out on opioids. The trick is to not be fooled into chasing the euphoria; as Tuckamore says, the purpose of taking the opioid is to control your pain.

If you are getting good pain relief without euphoria then you are taking an appropriate quantity of the medication. If you are getting a great buzz but little or no pain relief, then the medication is of no pain-relieving value to you and should be stopped. A little bit of a buzz may occur for the uninitiated but will disappear quickly in most people as they develop tolerance. The same thing happens with many other side effects. Side effects that are long term, and are interfering with your ability to function more than the pain would have, are probably a good reason to cease a given medication, or at least try a lower dose for a time.

I've only ever received fentanyl once as part of a double blind intravenous drug infusion test with placebo, and I got great pain relief without any buzzy feeling, whereas the lidocaine made my head feel all furry without any noticable pain relief. For the record, while on the saline (ie the placebo) my pain got noticably worse. It was only after the results were in that I found out what I had received, and same with the nurse - that's what the double blind means.

Euphoria itself isn't a problem, except that it is just the kind of effect that people unwittingly chase and presumably increases the risk of addiction, which is a problem. I guess in frank language I would say be adult about it and concentrate on minimising side effects (of which euphoria is one) and on getting good pain relief to the extent possible. From what the others have said it sounds like transdermal fentanyl is good in this regard.

All the best,

OtisDaMan
Helpful - 0
1196338 tn?1265163728
Thanks for taking the time to comment! I have started to recieve a great deal of pain relief from the patch, thank God! SOOOOOO much better than the oxy!  
Helpful - 0
178107 tn?1315947630
I had a two level cervical fusion 3 years ago. I was finally put on Fentanyl after trying almost everything else with no relief.  It works great.
As far as keeping them on, I either put them on my tummy just below your panties which will help hold them in place or on your side under your arm where your bra goes around which will also hold it in place. Good luck.
Helpful - 0
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches